Friday, July 11, 2014
Inquirer Daily News

Too Much Acetaminophen Over Time May Damage Liver

TUESDAY, Nov. 22 (HealthDay News) -- Taking slightly too much of the pain reliever acetaminophen (best known by the brand name Tylenol) over time can lead to an overdose that can cause liver failure and death, according to a new study.

These "staggered overdoses" can occur when people have ongoing pain and repeatedly take a little more acetaminophen than they should, explained Dr. Kenneth Simpson, author of the study, published Nov. 22 in the British Journal of Clinical Pharmacology.

"They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," Simpson said in a journal news release.

He and his colleagues analyzed data from 663 patients with acetaminophen-induced liver injury who were admitted to the Royal Infirmary of Edinburgh, Scotland between 1992 and 2008. In the U.K. and elsewhere, acetaminophen is known as paracetamol.

Of those patients, 161 had suffered a staggered overdose while taking acetaminophen to relieve a variety of ailments, such as headache, toothache and abdominal and muscular pain.

Compared with people who'd taken a single overdose of acetaminophen, those with a staggered overdose were more likely to have liver and brain problems, require kidney dialysis or help with breathing, and were at greater risk of dying.

Patients with a staggered overdose may not report that they've suffered an overdose when they come to the hospital. They may just report feeling unwell. Doctors need to recognize and treat this situation quickly, Simpson said.

"Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the (acetaminophen) antidote, N-acetylcysteine, irrespective of the concentration of (acetaminophen) in their blood," he said in the release.

More information

The MedlinePlus Medical Encyclopedia has more about acetaminophen overdose.


-- Robert Preidt

SOURCE: British Journal of Clinical Pharmacology, news release, Nov. 22, 2011

Copyright © 2011 HealthDay. All rights reserved.
Latest Health Videos
Also on Philly.com:
Stay Connected